Regulators in the USA have declared that GlaxoSmithKline’s anticonvulsant Lamictal can cause a rare type of brain inflammation.

The US Food and Drug Administration has warned that Lamictal (lamotrigine), which is approved to treat seizures and bipolar disorder, can cause aseptic meningitis, an inflammation of the protective membranes that cover the brain and spinal cord not caused by bacterial infection. Symptoms can include headache, fever, chills, nausea, vomiting, stiff neck and sensitivity to light.

The agency said it became aware of the association between Lamictal and aseptic meningitis “through routine adverse event monitoring and communications with the drug’s manufacturer”. Since the drug’s approval in December 1994 through November 2009, there were 40 cases and 35 required hospitalisation. In most cases, symptoms ended after Lamictal was discontinued and in 15 cases, symptoms, often more severe, returned when patients restarted the drug.

The FDA added that in suspected cases of meningitis, “the underlying cause should be rapidly diagnosed so that treatment can be promptly initiated. Discontinuation of Lamictal should be considered if no other clear cause of meningitis is identified.”

Russell Katz, director of the division of neurology products in the FDA’s Center for Drug Evaluation and Research, said that “aseptic meningitis is a rare but serious side effect of Lamictal use. Patients that experience symptoms should consult their health care professional immediately.”

In response, GSK says it will add language about the risk to a medication guide distributed to patients, noting that aseptic meningitis is a "very rarely reported event”. Second quarter sales of lamictal reached £123 million, up 15%.